Nice to hear the day finally came, and you got to see your psychiatrist.
I can already feel the wave of relief, since I know anxiety is unbearable when it's not controlled.
On any rate, I believe general anxiety was the core reason for my insomnia and if I can get it under control, I think my sleep will take care of itself like it used to. The only time I ever had insomnia issues was when my anxiety would get high due to job stress, but prior to last year, it would only be for very brief amounts of time (2-3 days, etc.) and then I would feel and be sleeping relatively fine.
Well, there you have it. Case closed. The anxiety is the culprit!
I felt like a Psychiatrist was the way to go. I know someone who was being treated by this doctor for major depression and anxiety and he had been very stable the last several years under his guidance. So, I figured to give him a try.
One important quality of a good doctor, especially for someone who treats anxiety disorders, is to have a long, trusting relationship with their clients. For me, my anxiety disorder is chronic, so I know it's an issue I'll always have to control for life, until science finds some way to re alter my damaged brain. So I am seeing a doctor who I plan to work with long term, which means 1) the doctor has to be close by, so I don't have to drive to Asia for every appointment, 2) I trust the doctor won't judge me negatively when I have a panic episode, because it's really not a pleasant site when I have them. I remind myself of one of those mental health patients that have escaped from the Looney Bin. (Please know that was a joke, so I hope whoever reads this doesn't get offended by that statement), and 3) I'm willing to have regular conversations with this doctor over the next few years, or decades.
A doctor who sees the same clients for a big part of their career is a sign of a very, good doctor, at least, IMHO.
After talking with him for an hour, he wants me to try Lexapro. He wants me to start very low such as at 2.5 mg (or even smaller if I like) for a couple of days and then add about that amount every couple of days until reaching 10 mg. I expressed my concern about how I had to stop Zoloft after 4 days because my insomnia was terrible on it, but wants me to start this smaller and more gradually compared to when I took the Zoloft. He suggested I could take it in the early to mid evening, but wouldn't the morning be better for me to lower the risk of insomnia? He said I could take it in the morning if I preferred.
Yes. I can see his rationality. You were on Zoloft (Setraline) without much success, so Prozac/Effexor may also be too stimulating to you, like Zoloft was. So Lexapro (Escitaloprom) would be a better choice. Lexapro and its sister Celexa (Citalopram) tend to be the most tolerated SSRIs for users, just starting on antidepressants for mental health treatment. I can also see why he didn't continue with a prescription for Doxepin (Sinequan) since doctors tend to prescribe tricyclics, only after the SSRIs don't work. Not to mention, if his specialty is SSRIs, he should first stick with what he knows most. Likewise, as you know, Doxepin (Sinequan) is more of a challenge to get a hold of for US residents, since it's not sold in the US, however we could step on over to Canada for a prescription, but we could have it easier if we just stick with the Lexapro (Escitaloprom).
At one point, being relatively informed about these medications, I brought up other drugs and his thoughts. I think he perceived this as an issue because he told me he thought I was asking too many questions (at least his phrased it to that effect) and that is common with people who have anxiety and can be roadblocks. He was nice about it and seemed like a nice guy, but I told him I am just informative.
His attitude, in his response, should be subject to the questioner. On this forum, there are many people with hypochondria with high anxiety issues, and just can't take anti-anxiety medications, because they end up spending hours on the internet googling body symptoms, often made up ones, that they believe are related to their medications. The obsession with the googling and the fear of the med, just doesn't make it worth the effort to be on it. It's a panic attack just to be on the med! Unfortunately, for that type of person, cognitive therapy is necessary, just as much as the medication.
For me, I am very informed about my Panic Disorder, but I research the internet, where I don't research in fear, but more in seeking knowledge. I feel like a young, ambitious medical student wanting to help future psychiatric patients, prior to medical school, however the only patient I am treating is myself. I have no plans to treat, or convince anyone else to embark on my path of medication. It's all for me and my pursuit of knowledge. :)
So for me, I think it's healthy to ask questions about medications and anxiety disorders, so I am always seeking answers. The process gives me more assurance I know what I'm doing with my medications, and I don't need a doctor's opinion to make me feel secure in my use of them.
He also wrote me a prescription for Xanax. Now, my general Dr. every couple of months will prescribe me .25 mg of 30 and I typically take it 2-3 nights per week before bed as I sleep extremely well on it. The Psychiatrist warned my anxiety may spike over the next 7-10 days while ramping up on Lexapro and wants me to take Xanax as needed, period, so he wrote me a larger script for it. I mentioned my concern of getting addicted on it, but he said not to worry and we can control that or take care of it if that becomes a problem. He said he hopes to lower the Xanax as the Lexapro kicks in.
Benzodiazepines really help in the beginning stages on an antidepressant, since users tend to experience higher anxiety in the first few weeks on psychiatric medications. I took Klonopin (Clonazepam) quite a few times, during my initial weeks on Zoloft (Setraline), and it helped immensely when I had one of those "Calgon, take me away" moments.
Not so much, now, though.
So, planning on starting the Lexapro tomorrow. I'm hoping it works for me and hoping it doesn't worsen my sleep at least for too long, nor affect my stomach too badly. I have been taking Prilosec for the last few months because of acid indigestion. My general Dr. thinks it was brought on from anxiety (I do too because this has happened in the past when I got stressed). However, if I am still having issues in a month, he wants me to get scoping done (I had done when I was 12 - no issues were found, but always had sensitive stomach - seems to run from my father's side of the family).
Glad to hear things are working out now. Just give the medication about three months to feel the full impact of its stability, and always keep your doctor informed about side effects, and the possibility if he may need to move you to another medication.